Missouri, 2015

Flash Flood and Flooding in Missouri, July 23, 2015

July 23, 2015 · NWS SGF · 7 events in 2 counties and zones

Slow moving thunderstorms produced heavy rainfall and minor flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Slow moving thunderstorms produced heavy rainfall and minor flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 23, 5:41 AM CST, 21 minutes earlier.

Area forecast discussion, Jul 23, 5:41 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 AM CDT Thu Jul 23 2015

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 237 AM CDT THU JUL 23 2015

Currently have scattered convection occurring across southern MO,
northern OK and northern AR in a very moist and unstable air mass
south of a stationary front which was positioned across southern
MO early this morning. PW values south of this front were around
2.00 in. with surface based CAPES around 2000 j/kg. An upper level
shortwave was also pushing across the area. Low level jet at this
point has not intensified and convection remains scattered in
nature. If more organization of convection should take place
during the remainder of the night into early Thursday morning, a
heavy rain and localized flash flooding potential would be
increased with training of cells.  At this point, this has not occurred.

Main focus will be with convection for remainder of night into
Thursday with warm/humid conditions setting up for potential of
elevated heat index values from Friday into the weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 237 AM CDT THU JUL 23 2015

Best chance of convection will be during the morning today with
shortwave energy sliding off to the southeast. Will maintain low
end chances of convection with another weak wave riding through in
the northwest flow aloft tonight. Temperatures will once again
warm into the mid to upper 80s with some mid to upper 90s heat
index values over western MO and southeast KS during the afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 237 AM CDT THU JUL 23 2015

Upper level ridge will begin to nudge into the region from the
southwest on Friday and Saturday with highs returning to the upper
80s to mid 90s Friday and low to mid 90s both Saturday and Sunday.
This will put heat index values in the upper 90s to around 106
from Friday into the weekend. We will likely eventually need a
heat advisory for a part of the forecast area this weekend.

Can't rule out convection completely, especially over central and
south central MO which will be under less influence of the upper
level ridge than out west.

The ridge will then build over the area early next week which will
likely keep the ring of fire north, west and east of our forecast
area. Models begin to break down the ridge and bring a frontal
boundary back into the area by the middle of next week which will
bring better precipitation chances back to the region and slightly
cooler air.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends today.

Showers and thunderstorms will be possible most of the day as a
frontal system remains stalled out over southern Missouri.

Any storms that directly impacts an airfield will likely bring
flight conditions below VFR.

The coverage of storms should begin to decrease toward the evening
hours, giving way to VFR through the rest of tonight.

With the frontal boundary in place, look for light and variable
winds at the surface.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Cramer
Hazardous weather outlook, Jul 23, 2:38 AM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 AM CDT THU JUL 23 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
338 AM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FOG RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE
  THROUGH THE MORNING...ESPECIALLY ACROSS SOUTHERN MISSOURI AND
  EXTREME SOUTHEASTERN KANSAS.  STORMS WILL LIKELY PRODUCE PERIODS
  OF TORRENTIAL RAINFALL LEADING TO A LOCALIZED FLASH FLOODING
  RISK...MAINLY ALONG AND SOUTH OF A PITTSBURG KANSAS TO
  MARSHFIELD TO WINONA MISSOURI LINE.

  A FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING WIND
  GUSTS UP TO 50 MPH.

  PATCHY FOG WILL REMAIN IN PLACE ACROSS PORTIONS OF THE REGION
  THROUGH MID MORNING WITH A LIGHT WIND AND VERY MOIST AIR MASS. VISIBILITIES
  WILL FALL TO A MILE OR LESS AT TIMES.

  AFTERNOON HEAT INDEX VALUES WILL RISE INTO THE MID TO UPPER 90S
  ACROSS PORTIONS OF WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HEAT INDEX VALUES WILL RISE INTO THE 100 TO 108 DEGREE RANGE ON
  FRIDAY THROUGH THE WEEKEND INTO EARLY NEXT WEEK ACROSS THE
  MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS.

  SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT...MAINLY ACROSS
  CENTRAL MISSOURI AND THE EASTERN OZARKS FROM FRIDAY INTO EARLY
  NEXT WEEK THOUGH MUCH LOCATIONS SHOULD REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Springfield radar (KSGF), 12 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flood, 1 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Greene

When
July 23, 6:02 AM CST to 8:02 AM CST
Where
Greene County, 1.94 mi ENE of Springfield to 1.9 mi ENE of Springfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.214, -93.270

There were two water rescues in eastern Springfield due to urban flash flooding.

Heavy Rain, Greene

When
July 23, 7:00 AM CST
Where
Greene County, 1.38 mi N of Mumford
Reported by
Broadcast Media
Coordinates
37.200, -93.220

There was a report of 2.25 inches of rainfall in two hours near the intersection of Catalpa and Eastgate Street in east Springfield.

Hail, Oregon

When
July 23, 5:46 PM CST
Where
Oregon County, 0.69 mi S of Alton
Measured
0.88 in hail
Reported by
Public
Coordinates
36.690, -91.400

Hail, Oregon

When
July 23, 5:49 PM CST
Where
Oregon County, 0.69 mi S of Alton
Measured
1 in hail
Reported by
Public
Coordinates
36.690, -91.400

Thunderstorm Wind, Oregon

When
July 23, 7:23 PM CST
Where
Oregon County, 0.69 mi N of Thayer Mem Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.530, -91.570

There were a few large trees blown down and blocking the road.

Flood, Oregon

When
July 23, 7:30 PM CST to 9:30 PM CST
Where
Oregon County, 4.49 mi W of Alton to 4.36 mi W of Alton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.690, -91.480

Highway P west of Alton was flooded and impassable.

Flood, Oregon

When
July 23, 9:43 PM CST to 11:43 PM CST
Where
Oregon County, 1.07 mi WNW of Couch to 0.99 mi W of Couch
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.604, -91.399

The low water crossing at Highway A and Frederick Creek was flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582081, 582092, 582094, 582097, 582096, 582087, 582090.